Wisconsin, 2006

Hail and Damaging Winds in Wisconsin, July 1, 2006

July 1, 2006 · NWS MKX · 15 events in 6 counties and zones

A broken line of severe storms developed during the evening hours of July 1st as a cold front headed southeast through south-central and southeast Wisconsin. The atmosphere became very unstable during the afternoon as temperatures reached the lower 90s with dew points in the upper 60s.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$119,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A broken line of severe storms developed during the evening hours of July 1st as a cold front headed southeast through south-central and southeast Wisconsin. The atmosphere became very unstable during the afternoon as temperatures reached the lower 90s with dew points in the upper 60s. These storms produced large hail (golf ball size near Marquette in Green Lake Co.) and areas of wind damage as they headed across Sauk, Marquette, Green Lake, Columbia, and Fond du Lac counties. Primarily tree damage was reported across these counties in addition to a destroyed barn at a location 1 mile north of Rosendale (Fond du Lac Co.). Two reports of funnel clouds were also noted; one being in Berlin (Green Lake Co.) at 1820CST and the other in Dundee (Fond du Lac Co.) at 1950CST. The thunderstorms diminished in intensity after sunset as instability subsided.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 1, 2:00 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 1, 2:00 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT SAT JUL 1 2006

.DISCUSSION...FORECAST EMPHASIS ON FIRST PERIOD THREAT OF CONVECTION
WITH RETURNING CONVECTION SUNDAY THROUGH MONDAY.  BREAKS IN MID
LAYER CLOUDS ALLOWED BREEZY WINDS TO MIX DOWN TO THE
SURFACE...CARRYING DRIER AIR TO THE SURFACE...KEEPING SFC DEWPTS
SOMEWHAT IN CHECK. 18Z SOUNDING FROM KDVN HAS INCREDIBLE DRYING
BELOW 700KPA WITH A CIN OF OVER 400 J.  MODIFIED SOUNDING TO LATE
AFTN/EVE DEWPTS REVEALS CIN DROPPING TO 200 J.  BUFKIT RUC SOUNDING
FOR KMSN THIS EVENING SHOWS ELEVATED CIN DROPPING TO LESS THAN 50
JOULES AS ENHANCED FORCING SHIFTS THRU AROUND 03Z.  THINKING THAT
GFS OVERDOING QPF ACRS SRN WI OVERNIGHT...AS UPSTREAM DEWPTS LESS
THAN 10C.  TAIL END OF LOW LEVEL JET LINGERING OVER SERN WI THRU 06Z
WITH WEAKENING THETA-E RIDGE.  HENCE ENUF FORCING ASSOCD WITH
MESOSCALE CONVECTIVE VORTEX NOW IN SWRN MN AND LOWERING OF CAP TO GO
WITH SCT OR LOW END LKLY WORDING IN MY SOUTH. WL WAIT TO MAKE
DECISION AT LAST MINUTE.  WITH FREEZING LEVELS REMAINING QUITE HIGH
THINK MAIN SVR THREAT IF ANY WL BE STRONG WINDS. DOWNDRAFT CAPE
EXCEEDING 1000 J EXPCD THIS EVENING WITH STEEP LAPSE RATES.

BOTH GFS AND NAM-WRF IN AGREEMENT ON WEAKENING SFC BOUNDARY
LINGERING ACRS SRN WI/NRN IL AREA ON SUN. FORCING WEAK AND EXPC
DEWPTS MAINLY IN THE MID 60S STILL WL RESULT IN CAPE EXCEEDING 1000
J/KG IN MY SOUTHERN AREAS.  HENCE WORTH KEEPING SML POPS GOING
MAINLY SUN AFTN CLOSER TO THE LINGERING WEAK BOUNDARY.  LOW LEVEL
JET BEGINS TO INCREASE SUN NGT INTO EARLY MONDAY WITH SECONDARY
SHORT WAVE ASSOCD WITH RIGHT ENTRANCE REGION MON EVE...HENCE NEED TO
CONT CHC POPS SUN INTO MON.  LATEST GFS SHOWING SLIGHTLY MORE
INSTABILITY AND LOW LEVEL MOISTURE ON TUE BUT WL HOLD OFF ON
INTRODUCING POPS AT THIS POINT AND WAIT FOR MORE CONSISTENCY.

FOR EXTENDED PERIOD BEGINNING TUE NGT...STATUS QUO IN EFFECT AS MOST
EXTENDED GUIDANCE HAS LONG WAVE TROFING ACRS GTLAKES FILLING AND
SUCCUMBING TO LARGE SCALE RIDGING BY MIDDLE OF NEXT WEEK ACRS NRN
CONUS.  GFS ENSEMBLE MEMBERS AT BOTH 500 AND 700KPA IN GOOD
AGREEMENT FOR FIRST FEW DAYS OF EXTENDED PERIOD WITH MORE
VARIABILITY BUT GENERAL AGREEMENT ON PATTERN CHANGE TAKING PLACE
DURING THE WEEK.  HENCE LARGE SCALE RIDGING SETS UP ON TUE AND
LINGERS THRU THE END OF THE WEEK.  SOME CONCERN FOR INSTABILITY
SHOWERS TUE AND WED BUT GFS SOUNDINGS SHOW AIR MASS TO BE QUITE DRY
WITH NO CAPE.  RIDGING SUPPRESSES BAROCLINIC ZONE SOUTHWARD SO DRY
FOR EXTENDED PD AT THIS TIME...WITH PLENTY OF LOWER SKY GRID
NUMBERS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MBK
Hazardous weather outlook, Jul 1, 12:09 PM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
109 PM CDT SAT JUL 1 2006

WIZ046-047-051-052-056>060-062>072-020900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
109 PM CDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY LATE THIS
AFTERNOON AND TONIGHT OVER ALL OF SOUTHERN WISCONSIN. LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY THROUGH
MONDAY NIGHT OVER ALL OF SOUTHERN WISCONSIN. LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

LMZ643>646-665-020900-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
109 PM CDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT INTO EARLY EVENING. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY LATE THIS AFTERNOON AND
TONIGHT OVER ALL OF SOUTHERN WISCONSIN. LARGE HAIL AND HIGH WINDS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY THROUGH MONDAY
NIGHT. LARGE HAIL AND HIGH WINDS ARE POSSIBLE.

GEHRING

The radar

The Milwaukee radar (KMKX), 101 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Green Lake

When
July 1, 6:20 PM CST
Where
Green Lake County, Berlin
Reported by
TRAINED SPOTTER
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Hail, Columbia

When
July 1, 6:47 PM CST
Where
Columbia County, 1 mi N of Wisconsin Dells
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.650, -89.767

Hail, Marquette

When
July 1, 7:05 PM CST
Where
Marquette County, Glenoak
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.750, -89.333

Thunderstorm Wind, Marquette

When
July 1, 7:05 PM CST
Where
Marquette County, 6 mi SE of Glenoak
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.683, -89.250

Trees down.

Hail, Sauk

When
July 1, 7:07 PM CST
Where
Sauk County, Lake Delton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.583, -89.783

Thunderstorm Wind, Fond du Lac

When
July 1, 7:08 PM CST
Where
Fond du Lac County, Ripon
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.833, -88.833

Trees and power lines down.

Hail, Green Lake

When
July 1, 7:10 PM CST
Where
Green Lake County, Marquette
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.750, -88.867

Thunderstorm Wind, Fond du Lac

When
July 1, 7:10 PM CST
Where
Fond du Lac County, 1 mi N of Rosendale
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
43.817, -88.683

Severe wind gusts destroyed a barn, and toppled nearby trees and power lines.

Hail, Green Lake

When
July 1, 7:15 PM CST
Where
Green Lake County, 4 mi WSW of Marquette
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.733, -88.933

Thunderstorm Wind, Columbia

When
July 1, 7:20 PM CST
Where
Columbia County, 4 mi SW of Poynette
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.367, -89.450

Trees down.

Thunderstorm Wind, Sauk

When
July 1, 7:30 PM CST
Where
Sauk County, Prairie du Sac
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.283, -89.717

Trees down.

Funnel Cloud, Fond du Lac

When
July 1, 7:50 PM CST
Where
Fond du Lac County, Dundee
Reported by
GENERAL PUBLIC
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Thunderstorm Wind, Sheboygan

When
July 1, 8:45 PM CST
Where
Sheboygan County, Greenbush
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
43.783, -88.083

Trees down.

Hail, Green Lake

When
July 1, 9:00 PM CST
Where
Green Lake County, Green Lake
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.833, -88.950

Hail, Fond du Lac

When
July 1, 9:02 PM CST to 9:10 PM CST
Where
Fond du Lac County, Ripon
Measured
0.75 in hail
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
43.833, -88.833

About 300 trees were damaged or detroyed by the hail at a tree nusury 3 miles east of Ripon.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519506, 5519513, 5519504, 5519505, 5519511, 5519510, 5519507, 5519509, 5519508, 5519514, 5519512, 5519515, 5519578, 5519516, 5519517.